News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: bloody diarrhea/abdominal pain. please advize!


 Je23 - Thu Dec 07, 2006 10:20 pm

Hello, and thank you in advance for taking the time to read this.

I am a 17 year-old female who has recently been pseudo-diagnosed with GERD (meaning no tests, my general practitioner pretty much just listened to me rattle off my symptoms before perscribing a PPI. At first it was Prevacid, but that me ill so I was switched to Prilosec 20mg once a day. It has been almost four weeks on this therapy and my symptoms, although mild (mostly regurgitation and the occasional esophogeal spasm) are still present). I have had no past surgeries.

A few days ago my anus began itching, then bled a little. Immediately afterward I had a very loose BM. There were a few drops of blood in the water as well as one big splotch on the stool itself. I believe the blood was a 'fresh' bright red. The next day, the itching came back, then the bleeding (much more this time). Directly after I noticed this I had a diarrhea-like BM. The water was red with blood, and there was blood saturating the BM. All bright red. I am not sure if it was in the stool itself of only on the outside though. The bleeding stopped after I had passed this.

Since then, I have been having more frequent BMs than what is normal for me, and they have all been very loose. No blood though. Also, a little below my sternum and to the left, an inch or maybe more above my navel, when I press down I feel a very sharp pain. This pain sometimes comes by itself spontaneously, and lasts for either a few seconds or perhaps a minute or so before going away. My lower abdominal region seems to be making a lot of weird gurgling noises which are not related to hunger, especially in my groin area.

Could this be IBS, or possibly a reaction to the Prilosec? Please give me your advice, I am very worried and have yet to tell anyone.
 Dr. Tamer Fouad - Fri Dec 08, 2006 2:51 am

User avatar Hello,

Bright red blood that drips into the bowl after a bowel movement or is mixed with solid brown stool signifies mild bleeding, usually from an anorectosigmoid source, and can be evaluated in the outpatient setting. If nothing is found on examination, further investigations such as sigmoidoscopy or a colonoscopy may be required.

It could be anything from internal hemorrhoids to a polyp. But it could also be due to a disease of the colon such as inflammatory bowel disease, diverticular disease, infective colitis or left sided colonic tumors (not the first choice in your age).

You must inform your doctor right away. Keep us updated.

Best regards,
 Je23 - Sat Dec 09, 2006 5:18 pm

First of all, thank you so much for the prompt reply!

I told my mum about the bloody diarrhea and such, and she called the pharmacist and asked if this could be a side-effect from the Prilosec, and he said no. She also informed him of my blood color, which was bright-ish red, and he said that the blood is probably coming from a cut just inside my rectum.

My mum, a manager of a coffee lounge, in all her infinite wisdom, then told me that I should stop worrying, that the bleeding was only coming from hemorrhoids. Her explanation when I told her that I haven't been experiencing any pain with bowel movements (or any rectal pain at all for that matter) or any further bleeding was that "that is normal for hemorrhoids, and if the bleeding is coming from a cut then that means the cut has simply healed up -- hence why you are not seeing any more blood". She and my grandmother conferred and a consensus was reached -- my possible hemorrhoids are due to me simply "not getting enough fiber", and I will not be taken to a doctor for examination.

Two questions -- one, can you get hemorrhoids from not getting enough fiber? I thought you only bled from them if you strained, and so far the only blood in my stools has come as part of a completely fast, painless, strain-less diarrhea-like BM. (Aren't hemorrhoids supposed to be really painful anyway?)

Two, if it was 'rhoids, would the bleeding be intermittent or do you see blood all the time if you have hemmorrhoids? I have not had any visible blood in my stool since the last incident I described to you, but I have been having more frequent loose BMs plus the pain in my abdominal region, and have generally not been feeling well at all.

This is ridiculous. I am worried about my health and mad at my mother for not taking me to see the doctor. At least then I could get more serious conditions ruled out, even it was just hemmorhoids. The fact that she thinks bleeding bright red blood from one's anus is 'normal', since she's had occasional 'rhoids in the past, does not help matters.

Again, thank you for all your help. It is much appreciated.
 Dr. Tamer Fouad - Mon Dec 11, 2006 12:50 am

User avatar Hello,

Hemorrhoids are classified as either external or internal. External hemorrhoids are asymptomatic except when secondary thrombosis occurs.

Internal hemorrhoidal disease is manifested by two main symptoms: painless bleeding and protrusion. Pain is rare because internal hemorrhoids originate in the rectal mucosa above the dentate line which is devoid of sensation. The most popular etiologic theory states that hemorrhoids result from chronic straining at defecation. This straining not only causes hemorrhoidal engorgement but also generates forces that reduce the attachment between the hemorrhoids and the anal muscular wall.

If you eat less fiber you are more likely to get constipated. Constipation gives rise to straining and hence the connection between low fiber and hemorrhoids.

I still insist that you need an examination. If indeed they are hemorrhoids they will need to be assessed and treated accordingly.

Good luck!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here